Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Morristown, TN

May 24, 2017Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2017, 6:29 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 6:29 AM CDT (11:29 UTC)
Expired
May 24, 2017, 7:00 AM CDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:55 AM CDTTSTM WND DMGWhitwell, TNSEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS54 KMRX 241129
SVRMRX
TNC115-153-241200-
/O.NEW.KMRX.SV.W.0076.170524T1129Z-170524T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
629 AM CDT WED MAY 24 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sequatchie County in eastern Tennessee...
  Marion County in eastern Tennessee...

* Until 700 AM CDT

* At 628 AM CDT, a severe thunderstorm was located near Kimball, or 8
  miles west of Jasper, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads,
  Orme, Chimneys S.p., Martin Springs, Cartwright, Fiery Gizzard
  S.p., Foster Falls S.p., Griffith Creek, Sequatchie Cave and New
  Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3515 8586 3522 8579 3522 8574 3524 8569
      3529 8571 3529 8569 3531 8565 3532 8556
      3534 8554 3536 8551 3538 8549 3526 8534
      3498 8573 3499 8577 3507 8587
TIME...MOT...LOC 1128Z 224DEG 33KT 3510 8577 

HAIL...1.00IN
WIND...60MPH
 
$$

EJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:27 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 24, 2:27 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
327 AM EDT Wed May 24 2017

.Short Term (Today and Tonight)...An active day across the
Tennessee Valley and southern Appalachians. A deep upper trough
will dig southeast into the Tennessee Valley with jet dynamics
moving across the Region. First wave of energy is currently moving
across northern Alabama. This wave will move northeast across the
area this morning with showers and embedded thunderstorms. As
another jet streaks moves across the Region late this morning and
afternoon, pressure falls are expected across the lower
Ohio/northern Tennessee Valleys with a surface low moving
northeast into east Kentucky/southern Ohio.

The pressure falls will help induce a boundary layer jet of 35kts
across the Region improving the shear profile. A surface boundary
will move across the area late this morning and afternoon with
moist and unstable air ahead of the frontal boundary. Main
question is if there will be enough breaks in the cloud cover
today allowing the low-level airmass to destabilize. Latest high
resolution models, such as the HRRR model do show individual
strong convection developing. Due to the expected shear, low-
topped supercell structures are anticipated later today with the
SPC HRRR Browser depicting good updraft helicity for the storms
across the eastern/northern counties between 16-20Z.

Given the above isolated tornadoes are a concern Today for areas
mainly along and east of interstate 75. Besides the tornado
threat, cold air aloft and low-level jet may produce hail and
damaging winds with the stronger storms.

Frontal boundary will move east of the area by early evening with
shower coverage diminishing for tonight. A cool night is in store.

.Long Term (Thursday through Tuesday)...
Confidence in forecast through Saturday is fairly high with models
in good agreement on a largely amplified wave pattern aloft.
GFS Ensemble as well as GFS and ECMWF begin to diverge slightly
Sunday through Tuesday as next fairly broad 500 mb low begins to
drive SE across the Great Lakes area.

By Thursday morning, 500 mb low over central Ohio extends trough
axis south over East TN. As trough axis swings eastward through
Friday morning expect to see some showers and thunderstorms
particularly over the northern half of the area that will diminish
with sunset Thursday night as a broad ridge builds over the area on
Friday.

Shortwave trough is fcst to move across the broad ridge on Saturday.
With it, expect chance for some showers and thunderstorms Saturday
afternoon. Greatest threat for strong storms on Saturday will likely
lie in SW Virginia and NE Tennessee where nose of 300 mb jet pushes
across the ridge axis late Saturday.

Next front approaches the area Sunday before moving through on
Monday. Digging 500 MB trough coupled with surface dewpoint climbing
back into the upper 60s across a large portion of the area, will
result in greater coverage of showers and thunderstorms on Sunday
with potential for more strong to severe storms by afternoon.

Broad trough aloft dominates the eastern third of the US on Monday
into Tuesday with instability on Monday holding up chance POPs into
Tuesday before significant dry air aloft lowers chances on
Tuesday.

Thursday's temperatures expected to be on the cool side with cloudy
skies and the upper trough swinging over the area. However,
temperatures will rebound nicely on Friday to near seasonal norms
through the remainder of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  55  75  56 /  90  50  30   0
Knoxville McGhee Tyson Airport, TN  73  54  70  54 /  90  40  50  10
Oak Ridge, TN                       72  54  71  55 /  90  40  40  10
Tri Cities Airport, TN              73  53  64  52 /  90  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 24, 2:47 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Possible Today, especially areas along and
east of interstate 75...
...Main concern Today will be isolated tornadoes, hail up to
quarter size, damaging winds and localized heavy rainfall...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become unstable.

If the airmass is allowed to become unstable to produce severe
thunderstorms, the main concern will be isolated tornadoes, hail
up to quarter size, damaging winds and localized heavy rainfall.

The greatest threat of severe storms will be along and east of
interstate 75, and between Noon and 5 pm ET. Please stay tuned to
the latest forecast from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Severe Thunderstorms are Possible both Saturday and
Sunday Afternoon and Early Evening...

A moist and very unstable airmass will be across the area this
weekend. Scattered showers and thunderstorms are possible each
day. Some of these storms may be severe with damaging winds, hail
and locally heavy rainfall possible with the stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today, and again this weekend.

In the hours before

Special weather statement, May 24, 3:49 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette,
Tazewell, Sneedville, Rogersville, Kingsport, Bristol,
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville,
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek,
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston,
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove,
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur,
Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
449 AM EDT Wed May 24 2017 /349 AM CDT Wed May 24 2017/

...Severe Thunderstorms Possible Today, especially areas east of
interstate 75...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become destabilize.

If the airmass is allowed to become unstable, some of the storms
may become severe. The main concern will be isolated tornadoes,
hail up to quarter size, damaging winds and localized heavy
rainfall.

The greatest threat of severe storms will be east of interstate
75, and between Noon and 5 pm ET. Please stay tuned to NOAA
Weather Radio and other local media for further details or
updates.
Special weather statement, May 24, 6:08 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 AM CDT WED MAY 24 2017

TNZ098-241200-
Marion TN-
608 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3519 8539 3518 8539 3501 8543
      3498 8548 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1107Z 243DEG 35KT 3497 8589

EJH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:19 PM CDTSpecial Weather StatementMRXMonroe41 min
May 23, 7:29 PM CDTSpecial Weather StatementMRXSequatchie46 min
May 23, 8:19 PM CDTSpecial Weather StatementMRXMeigs, Rhea41 min
May 23, 8:58 PM CDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Roane47 min
May 23, 9:15 PM CDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane3 hr
May 23, 9:20 PM CDTSpecial Weather StatementMRXBlount25 min
May 23, 9:49 PM CDTSpecial Weather StatementMRXSevier26 min
May 23, 9:50 PM CDTSpecial Weather StatementMRXBlount25 min
May 23, 9:59 PM CDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Roane3 hr
May 23, 10:14 PM CDTSpecial Weather StatementMRXSevier46 min
May 23, 10:16 PM CDTSpecial Weather StatementMRXBlount, Sevier44 min
May 24, 6:08 AM CDTSpecial Weather StatementMRXMarion52 min
May 24, 7:03 AM CDTSpecial Weather StatementMRXHamilton, Sequatchie42 min
May 24, 9:01 AM CDTSevere Thunderstorm WarningMRXBradley, Polk30 min
May 24, 9:15 AM CDTSpecial Weather StatementMRXBlount, Knox, Loudon45 min
May 24, 9:33 AM CDTSpecial Weather StatementMRXPolk42 min
May 24, 9:55 AM CDTSpecial Weather StatementMRXMonroe50 min
May 24, 10:00 AM CDTSpecial Weather StatementMRXBlount, Knox, Sevier60 min
May 24, 10:17 AM CDTSpecial Weather StatementMRXBlount43 min
May 24, 10:32 AM CDTSevere Thunderstorm WarningMRXBlount, Sevier46 min
May 24, 11:06 AM CDTSevere Thunderstorm WarningMRXCocke, Jefferson43 min
May 24, 11:33 AM CDTSevere Thunderstorm WarningMRXGreene57 min
May 24, 12:01 PM CDTSevere Thunderstorm WarningMRXCarter, Hancock, Hawkins, Sullivan, Unicoi, Washington59 min
May 24, 12:39 PM CDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan66 min
May 24, 4:45 PM CDTSpecial Weather StatementMRXGrainger, Hamblen45 min
May 24, 6:15 PM CDTSpecial Weather StatementMRXHawkins45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.